Biologics offer targeted treatment, warrant caution

May 1, 2007

Biologics are known to be very effective in treating moderate-to-severe psoriasis. Yet, concerns remain about the potential increased risks of malignancies, such as lymphoma, as well as congestive heart failure. One expert reviews the literature to make sense of these potentially serious adverse events.

Key Points

New York - Biologics use in psoriasis therapy has provided a viable option to patients suffering from moderate-to-severe psoriasis.

According to one expert, not all that glitters is gold, and though biologics may demonstrate high efficacy in treating psoriasis, among other diseases, caution must be used because of potential adverse events. Physicians should be aware of these concerns and prescribe biologics accordingly.

"Whether we are talking about etanercept (Enbrel, Amgen/Wyeth), infliximab (Remicade, Centocor) and adalimumab (Humira, Abbott) (the tumor necrosis factor [TNF]–alpha inhibitors), alefacept (Amevive, Biogen Idec) (a co-stimulatory pathway inhibitor) or efalizumab (Raptiva, Genentech) (an anti-CD11a), the biologics target the precise immune system responses involved in psoriasis, and leave most of the immune system intact.

The biologics can be used alone or as a combination therapy with drugs such as methotrexate or cyclosporine. By switching from methotrexate to biologics, there is decreased risk of hepatotoxicity and nephrotoxicity.

NOTE OF CAUTION

The flip side of the positive therapeutic effects of the biologics can occur when transitioning from traditional drugs to biologics, during a period of overlap.

A patient's increased immunosuppression can lead to an increased risk of opportunistic infections and, potentially, an increased risk of certain types of malignancies.

Dr. Lebwohl cited several reports and studies on the various biologics and their association with immunosuppression, and the development of malignancies, especially lymphoma. According to Dr. Lebwohl, there are possibly just as many studies and trials that do not support this hypothesis, which indicate that the biologics are not associated with malignancies or do not pose an increased risk for the development of malignancies.

"Current literature is, at best, confusing concerning the biologics and their association with the danger of the development of malignancies. The bottom line is that there is a possible increased risk of non-Hodgkin's lymphoma in patients taking tumor necrosis factor–alpha blockers with other immunosuppressives. Physicians should avoid using biologics in lymphoma patients," Dr. Lebwohl says.

He adds that though there is no clear risk of solid tumors, physicians should note the warnings on the package insert. To be complete, the physician should discuss in detail with the patient's oncologist the possibility of a biologic as a potential therapy.

CARDIAC ISSUES

Dr. Lebwohl also notes that, in the package inserts of TNF-alpha blockers, the risk of congestive heart failure and myocardial infarction is mentioned, and that this warning should be discussed with the patient's cardiologist.

Dr. Lebwohl cited several reports supporting and refuting the development of heart failure after therapy with TNF–alpha antagonists.

"Here, as well, the literature offers conflicting reports on the dangers of congestive heart failure in patients taking tumor necrosis factor–alpha inhibitors for the treatment of psoriasis. The bottom line is that physicians should consult the patient's cardiologist before prescribing TNF-alpha inhibitors," Dr. Lebwohl says.

Dr. Lebwohl also points out drugs that exacerbate psoriasis, including nonsteroidal anti-inflammatory drugs, anti-malarials, ACE inhibitors (angiotensin-converting enzyme inhibitors), Inderal (beta blockers), sartans, lithium and withdrawal of systemic steroids.